Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 17, NWS La Crosse, WI

May 14, 2007Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 14, 2007, 6:57 PM CDT for Houston County, Minnesota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2007, 6:57 PM CDT (23:57 UTC)
Expired
May 14, 2007, 7:30 PM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Houston County, MN

The radar

The La Crosse radar (KARX), 33 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:00 PM CDTTSTM WND DMGCaledonia, MNSPOTTER REPORTED WIND DAMAGE TO THEIR MOBILE HOME ON HONEYSUCKLE LANE. SIDING WAS RIPPED OFF AND OVERHANG OUTSIDE FRONT DOOR WAS SEVERELY DAMAGED WHICH PREVENTED DOOR FROM BEING OPENED.
May 14, 7:14 PM CDTTSTM WND GST 633 Ssw Spring Grove, MNNO REPORT OF DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-651 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 142357
SVRARX
MNC055-150030-
/O.NEW.KARX.SV.W.0017.070514T2357Z-070515T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
657 PM CDT MON MAY 14 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 730 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  CALEDONIA...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALEDONIA AND SPRING GROVE AROUND 655 PM...
  COUNTY 14 AND WHITE TAIL ROAD AND COUNTY 5 AND PEYTON ROAD AROUND
  700 PM...
  HOKAH AND COUNTY ROADS 3 AND 24 AROUND 705 PM...
  BROWNSVILLE AND RENO AROUND 710 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4374 9173 4350 9173 4350 9123 4382 9128

$$

RABERDING
2 follow-up statements
000 
WWUS53 KARX 150010
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
710 PM CDT MON MAY 14 2007

MNC055-150030-
/O.CON.KARX.SV.W.0017.000000T0000Z-070515T0030Z/
HOUSTON MN-
710 PM CDT MON MAY 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR HOUSTON COUNTY...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR COUNTY ROADS 3 AND 24...OR 10 MILES EAST OF CALEDONIA...MOVING
EAST AT 35 MPH.

LAT...LON 4374 9173 4350 9173 4350 9123 4382 9128

$$

RABERDING
000 
WWUS53 KARX 150020
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
719 PM CDT MON MAY 14 2007

MNC055-150030-
/O.CON.KARX.SV.W.0017.000000T0000Z-070515T0030Z/
HOUSTON MN-
719 PM CDT MON MAY 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR HOUSTON COUNTY...

AT 718 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR BROWNSVILLE...OR 12 MILES SOUTH OF LA 
CROSSE...MOVING EAST AT 35 MPH. SPOTTERS REPORTED 55 MPH WINDS IN 
SPRING GROVE WITH THIS STORM.

LAT...LON 4374 9173 4350 9173 4350 9123 4382 9128

$$

RABERDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:42 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 14, 2:42 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
242 PM CDT MON MAY 14 2007

.SHORT TERM...THROUGH THURSDAY

FORECAST CONCERNS ARE WITH THE RAIN CHANCES TONIGHT AND TUESDAY AND
THEN AGAIN FOR WEDNESDAY AFTERNOON.

SURFACE ANALYSIS THIS AFTERNOON SHOWS AN AREA OF LOW PRESSURE
SOUTHEAST OF KBJI IN NORTH CENTRAL MINNESOTA. COLD FRONT EXTENDED
SOUTHWEST FROM THE LOW INTO WESTERN KANSAS. REGIONAL RADARS SHOWING
A THIN LINE OF SHOWERS FROM CENTRAL MINNESOTA INTO SOUTH DAKOTA
BEHIND THE FRONT.

12Z MODELS ARE PRESENTING SIMILAR SOLUTIONS BUT THE NAM SHOWS
BETTER RUN TO RUN CONTINUITY THAN THE GFS AND HAS BETTER SUPPORT
FROM THE OTHER MODELS SO HAVE LEANED TOWARD THIS MODEL.

UPPER LEVEL TROUGH COMING ACROSS THE NORTHERN ROCKIES THIS AFTERNOON
WILL PROGRESS EASTWARD WITH A LEAD SHORT WAVE TROUGH EJECTING OUT
ACROSS THE GREAT LAKES REGION TONIGHT. THIS WILL PUSH THE COLD
FRONT INTO THE FORECAST AREA THIS EVENING. THE WHOLE SYSTEM HAS A
POSITIVE TILT LEADING TO THE BEST FORCING ARRIVING JUST BEHIND THE
SURFACE FRONT. THE BEST PV ADVECTION IN THE 500-300 MB LAYER WILL
COME ACROSS THE REGION LATE TONIGHT AND TUESDAY MORNING.
AGEOSTROPHIC MOTIONS FROM THE UPPER LEVEL JET WILL BE MAXIMIZED
LATE TONIGHT AND EARLY TUESDAY MORNING AS THE AREA COMES UNDER THE
ENTRANCE REGION OF THE JET. A BAND OF LOW LEVEL FRONTOGENESIS WILL
SET UP ACROSS THE REGION TONIGHT BEHIND THE FRONT IN THE 1000-850
MB LAYER. THE FORCING IS NOT ALL THAT STRONG SO SOMEWHAT CONCERNED
THAT THE ACTIVITY THAT DEVELOPS MAY END UP BEING MORE SCATTERED IN
NATURE...BUT HAVE MAINTAINED THE LIKELY POPS AS BOTH THE SPC WRF
AND ARW WRF FROM 00Z/13 SUPPORTED THE SOLUTIONS OF THE 12Z
OPERATIONAL RUNS. CAPE AXIS IS EXPECTED TO REMAIN ACROSS THE
FORECAST AREA THROUGH THE NIGHT WITH THE NAM SHOWING A NARROW RIBBON
OF UP TO 1000 J/KG STILL PRESENT ACROSS THE EAST AT 09Z. VERY
LITTLE CIN DEVELOPS OVERNIGHT SO STORMS HAVE THE POTENTIAL TO REMAIN
SURFACE BASED THROUGH THE NIGHT. THE BEST SHEAR IS IN THE 0-3 KM
LAYER BUT IS RATHER WEAK BETWEEN 20 AND 25 KNOTS FOR MUCH OF THE
NIGHT. HOWEVER...LATE TONIGHT...THE NAM SHOWS AROUND 40 KNOTS
DEVELOPING ACROSS THE FAR EASTERN SECTIONS. ANY SEVERE THREATS
SHOULD BE LARGE HAIL AND DAMAGING WINDS.

THE WHOLE SYSTEM SLOWS DOWN TUESDAY AS A PIECE OF ENERGY BREAKS OFF
OF THE HUDSON BAY UPPER LEVEL LOW AND DROPS INTO THE TROUGH AXIS. AS
A RESULT...THE UPPER LEVEL TROUGH AXIS STILL WILL NOT HAVE CLEARED
THE AREA BY 00Z WEDNESDAY. THERE IS STILL A BAND OF WEAK
FRONTOGENESIS OVER THE AREA IN THE 850-500 MB LAYER THROUGH THE DAY.
THE BEST FORCING AHEAD OF THE UPPER LEVEL TROUGH WILL BE LIMITED TO
THE EASTERN PART OF THE FORECAST AREA AND MAINTAINED THE LIKELY POPS
FOR TUESDAY MORNING FOR THE AREA EAST OF AN OELWEIN TO MAUSTON LINE.
COULD STILL BE SOME LINGERING SHOWERS DURING THE AFTERNOON OVER THIS
SAME AREA SO KEPT THE LOW CHANCE POPS GOING.

THE SHORT WAVE TROUGH THAT DROPS INTO THE LONG WAVE TROUGH WILL
FINALLY WORK ACROSS THE GREAT LAKES REGION WEDNESDAY. TEMPERATURES AT
500 MB ARE SHOWN BY THE NAM TO DROP TO -25C OR COLDER AS THE COLD
POOL ALOFT COMES ACROSS. THIS SETS UP LAPSE RATES OF 7 C/KM UP
THROUGH 500 MB FOR CENTRAL WISCONSIN AND FEEL THIS IS ENOUGH TO
SUPPORT THE POSSIBILITY OF SOME SHOWERS FOR THE NORTHEAST PART OF THE
STATE. THE NAM BUFKIT SOUNDING FOR KCWA EVEN SHOWS A LITTLE CAPE BUT
VALUES OF LESS THAN 100 J/KG. ONLY ADDED SHOWERS FOR NOW...BUT LATER
SHIFTS MAY HAVE TO ADD SOME ISOLATED THUNDER IF THE CAPE SIGNAL
REMAINS CONSISTENT.

.LONG TERM...THURSDAY THROUGH MONDAY

LATEST SET OF MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT THROUGH
THE PERIOD. HIGH PRESSURE AT THE SURFACE EXPECTED TO BE OVER THE
AREA EARLY IN THE PERIOD AND THEN SHIFT SOUTHEAST. MODELS ALL SHOW A
BACK DOOR COLD FRONT COMING INTO THE AREA SATURDAY AND SATURDAY
NIGHT. THE CONCERN WITH THIS FRONT WILL BE HOW FAR SOUTH IT WILL
MAKE IT BEFORE RETURNING TO THE NORTH AS A WARM FRONT EARLY NEXT
WEEK. WITH ALL THE MODELS SHOWING THE FRONT APPROACHING THE AREA OR
BEING IN THE AREA BY SATURDAY...ADDED SOME LOW CHANCE POPS IN FOR
THIS PERIOD ACROSS THE NORTHERN PART OF THE FORECAST AREA. THE
ECMWF AND THE DGEX ARE SLOWER TO LIFT THE FRONT BACK NORTH THAN THE
OPERATIONAL RUN OF THE GFS. THESE MODELS WOULD SUGGEST THE FRONT
WILL NOT LIFT BACK NORTH UNTIL MONDAY ONCE THE NEXT SYSTEM
APPROACHING FROM THE WEST STARTS TO DEEPEN. WILL KEEP SOME LOW
CHANCE POPS GOING ACROSS THE NORTH IN THE EVENT THE FRONT DOES MAKE
IT AS FAR SOUTH AS THE ECMWF SHOWS. ALSO LOWERED SOME DAYTIME HIGHS
FOR THE UPCOMING WEEKEND ANTICIPATING THE FRONT WITH SOME CLOUDS TO
BE IN THE AREA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ086-MNZ087-
     MNZ094-MNZ095.

IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ008-IAZ009-
     IAZ010-IAZ018-IAZ019-IAZ029.

&&

04
Hazardous weather outlook, May 14, 6:19 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
619 PM CDT MON MAY 14 2007

WIZ017-029-034-042>044-151100-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-
619 PM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL PASS THROUGH THE AREA THIS EVENING. A
COUPLE OF THESE THUNDERSTORMS MAY BECOME SEVERE THROUGH 10 PM...WITH
LARGE HAIL OR DAMAGING WIND...BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED. THUNDERSTORMS CHANCES WILL CONTINUE THROUGH THE REST OF
THE NIGHT...BUT THE SEVERE THREAT WILL DIMINISH WITH TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY. HOWEVER NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE AGAIN
POSSIBLE SATURDAY NIGHT...BUT IT IS TOO EARLY TO DETERMINE IF ANY OF
THESE STORMS WILL BE SEVERE.

PATCHY FROST MAY OCCUR AS A RESULT OF HIGH PRESSURE BUILDING INTO
THE AREA WEDNESDAY NIGHT...AS LOW TEMPERATURES ARE EXPECTED TO DROP
INTO THE 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED THIS EVENING.
HOWEVER...SPOTTER GROUPS AND COORDINATORS WILL NEED TO MONITOR
THUNDERSTORMS IN THE EVENING FOR THE NEED FOR A LOCALIZED
DEPLOYMENT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-151100-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
619 PM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST WISCONSIN

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL PASS THROUGH THE AREA THIS EVENING. A
COUPLE OF THESE THUNDERSTORMS MAY BECOME SEVERE THROUGH MIDNIGHT...
WITH LARGE HAIL OR DAMAGING WIND...BUT WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED. THUNDERSTORMS CHANCES WILL CONTINUE THROUGH THE REST
OF THE NIGHT...BUT THE SEVERE THREAT WILL DIMINISH WITH TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING. HOWEVER NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE
AGAIN POSSIBLE SATURDAY NIGHT...BUT IT IS TOO EARLY TO DETERMINE IF
ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED THIS EVENING.
HOWEVER...SPOTTER GROUPS AND COORDINATORS WILL NEED TO MONITOR
THUNDERSTORMS IN THE EVENING FOR THE NEED FOR A LOCALIZED
DEPLOYMENT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

In the hours before

Local storm report, May 14, 6:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
656 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     LA CROSSE               43.83N 91.23W
05/14/2007  M54.00 MPH       LA CROSSE          WI   ASOS

0645 PM     TSTM WND DMG     LA CROSSE               43.83N 91.23W
05/14/2007                   LA CROSSE          WI   BROADCAST MEDIA

            TREE BRANCHES DOWN. SEVERAL REPORTS OF POWER LINES DOWN
            THROUGHOUT THE CITY.

&&

BINAU
Local storm report, May 14, 6:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
657 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     ONALASKA                43.89N 91.22W
05/14/2007                   LA CROSSE          WI   BROADCAST MEDIA

            ROOF BLOWN OFF A WAREHOUSE

&&

BINAU

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:57 AM CDTWind AdvisoryARXDodge, Fillmore, Mower, Olmsted15 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.